Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

This question is triggered by a talk by Pierre Bousquet, who considered related questions (but not quite what I ask below).

Take a classical algebraic topological result, like the inexistence of retraction map $f:D^2\to \partial D^2$. Can we lower the regularity hypothesis (i.e., replace continuity with something weaker, or at least something not implying continuity) and still get a result?

Let me be more precise:

For which values of $p$ Does it exist a map $f:D^2\to \partial D^2$ in $W^{1,p}$ such that the trace of $f$ on the boundary is the identity?

In the same spirit:

For which values of $s,p$ must each map $f:D^2 \to D^2$ in $W^{s,p}$ have an almost fixed point in some sense (e.g. a sequence $x_n\to x$ such that $f(x_n)\to x$).

share|improve this question
1  
It is difficult to define the values on a set of measure zero of a "function" in an arbitrary Sobolev space. For example, the boundary of the disc, or countable sets (e.g. the values of a sequence) have Lebesgue measure zero in $\mathbb{R}^n$ for $n>1$. This happens because elements of Sobolev spaces are really equivalence classes of functions identified if they differ on a set of measure zero. As such, one has to be very careful to describe what one means by their values on a set of measure zero. –  Ricardo Andrade May 9 '13 at 9:28
    
@Ricardo Andrade: you are of course right, but one can take the trace - I edited the question accordingly. –  Benoît Kloeckner May 9 '13 at 11:31
    
@Benoît: Indeed. Somehow, I forgot about the trace... Thank you very much for the clarification. –  Ricardo Andrade May 9 '13 at 15:25

1 Answer 1

This does not answer your specific questions, but degree theory has been extended to certain classes of non-continuous functions (including some Sobolev spaces) by Brezis and Nirenberg. See

Brezis, H., & Nirenberg, L. (1995). Degree theory and BMO; part I: Compact manifolds without boundaries. Selecta Mathematica, New Series, 1(2), 197-263.

Brezis, H., & Nirenberg, L. (1996). Degree theory and BMO; part II: Compact manifolds with boundaries. Selecta Mathematica, New Series, 2(3), 309-368.

share|improve this answer
    
Here is a more recent survey by P. Mironescu of these topics hal.archives-ouvertes.fr/docs/00/74/76/79/PDF/… –  Liviu Nicolaescu May 9 '13 at 19:40

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.